Friday March 22, 2019

Attention! Signs You Should Not Ignore While Travelling Linked To CVD

"If you are travelling and experience heart attack symptoms, such as pain in the chest, throat, neck, back, stomach or shoulders that lasts for more than 15 minutes, call an ambulance without delay"

0
//
flight
Heart attacks during a trip were associated with 42 per cent lower risk of long-term all-cause death than those that occurred in residents, after adjusting for many factors such as age, sex, hypertension and diabetes. Pixabay

You should never ignore heart attack symptoms, especially while travelling, as researchers say cardiovascular diseases (CVD) are the leading causes of death among people on the move.

The study, presented at Acute Cardiovascular Care 2019 in Malaga, Spain, indicates that the long-term outcomes after a heart attack while travelling can be good if one gets prompt treatment.

“If you are travelling and experience heart attack symptoms, such as pain in the chest, throat, neck, back, stomach or shoulders that lasts for more than 15 minutes, call an ambulance without delay,” said co-author Ryota Nishio from the Juntendo University in Japan.

doctor
It is important that when you are over the immediate emergency phase and return home, consult your doctor to find out how you can reduce your risk of a second attack by improving your lifestyle and potentially taking preventive medication. Pixabay

“Long distance travel may lead to conditions like dehydration, leg cramps, electrolyte imbalance, fatigue, motion sickness and fluid shifting due to venous blood pooling that can precipitate a CVD,” Deepak Khurana, senior cardiac surgeon at Yatharth Hospital in Noida, told IANS.

For the study, the researchers included 2,564 patients who had a heart attack and received rapid treatment with a stent (percutaneous coronary intervention or PCI) between 1999 and 2015.

Heart rate
Heart rate, Flickr

A total of 192 patients (7.5 per cent) were found to be travelling at the time of suffering the heart attack. Patients who were travelling were younger and had a higher prevalence of ST-elevation myocardial infarction (STEMI), a serious type of heart attack in which a major artery supplying blood to the heart gets blocked, the study said.

Also Read: Gene Therapy Can Help Correct Heart Rhythm Disorder
Heart attacks during a trip were associated with 42 per cent lower risk of long-term all-cause death than those that occurred in residents, after adjusting for many factors such as age, sex, hypertension and diabetes.

“It is important that when you are over the immediate emergency phase and return home, consult your doctor to find out how you can reduce your risk of a second attack by improving your lifestyle and potentially taking preventive medication,” Nishio said. (IANS)

Next Story

Study Reveals Medicine Taken To Treat High Blood Pressure Can Lead An Increased Risk of Sudden Cardiac Arrest

The results, presented at the annual congress of European Heart Rhythm Association 2019 in Lisbon, showed that high-dose (60 mg/day) nifedipine was significantly associated with an increased risk of out-of-hospital cardiac arrest with any dose of amlodipine. 

0
drugs
"Nifedipine and amlodipine are often used by many cardiologists and other physicians, and the choice often depends on the prescriber's preference and personal experience," said Hanno Tan, cardiologist at the Academic Medical Center. VOA

A drug commonly used to treat high blood pressure and chest pain could be associated with an increased risk of sudden cardiac arrest, according to a study.

Doctors from the Academic Medical Center in Amsterdam, the Netherlands, examined over 60,000 people to determine whether nifedipine and amlodipine or dihydropyridines — widely used for high blood pressure and angina — were linked with out-of-hospital cardiac arrest.

The results, presented at the annual congress of European Heart Rhythm Association 2019 in Lisbon, showed that high-dose (60 mg/day) nifedipine was significantly associated with an increased risk of out-of-hospital cardiac arrest with any dose of amlodipine.

heart
In sudden cardiac arrest, the heart stops pumping after a cardiac arrhythmia (ventricular fibrillation/tachycardia). This can be lethal if untreated. Pixabay

There was no risk associated with amlodipine.

“Nifedipine and amlodipine are often used by many cardiologists and other physicians, and the choice often depends on the prescriber’s preference and personal experience,” said Hanno Tan, cardiologist at the Academic Medical Center.

B.P
A drug commonly used to treat high blood pressure and chest pain could be associated with an increased risk of sudden cardiac arrest, according to a study. Pixabay

The findings are surprising given that both the drugs have been in use for many years.

However, the researchers urged caution when interpreting the results.

Also Read: Planning A Major Vigil And Memorial, Place to Grieve for Shaken Christchurch Residents

“The findings need to be replicated in other studies before action could be taken by doctors or patients,” Tan said.

In sudden cardiac arrest, the heart stops pumping after a cardiac arrhythmia (ventricular fibrillation/tachycardia). This can be lethal if untreated. (IANS)